Hail, Bent
- When
- August 4, 3:30 PM MST to 3:33 PM MST
- Where
- Bent County, 5.55 mi S of Caddoa
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.990, -102.920
Hail measured to 1.25 inches fell in eastern Bent County.
A isolated supercell developed within northwest flow over the region and trekked southward across Bent and Las Animas Counties, dropping significant hail during its lifespan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A isolated supercell developed within northwest flow over the region and trekked southward across Bent and Las Animas Counties, dropping significant hail during its lifespan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 4, 1:43 PM MST, 1 hour 47 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Pueblo CO
243 PM MDT Mon Aug 4 2025
.KEY MESSAGES...
- Isolated severe risk continues this afternoon across the far
southeast plains, with hail larger than 2 inches, wind gusts
over 60 mph and isolated tornadoes.
- Hot, with near record temperatures and elevated to critical
fire weather concerns through the work week.
- A slow increase in available moisture and daily showers and
storms through the work week.
- Cooler with higher chances of showers and storms for the
weekend and into early next week.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 239 PM MDT Mon Aug 4 2025
Relatively quiet so far today across the area, with little to
no returns noted on radar. Expect that to generally continue for
most areas this afternoon into the evening, however, continue
to closely monitor for isolated thunderstorm development over
the far southeast plains by mid to late afternoon. Upper ridging
with substantial drying will continue through the period, and
really help to limit precip development, even over the higher
terrain. Lee troughing and backed surface flow has allowed an
axis of higher dewpoint air to reach the far southeast plains
today though, with values in the upper 60s to around 70 degrees
in place. This moisture along with steeper lapse rates is
yielding a strongly unstable environment with CAPE values
approaching 5000 j/kg. Veering and strengthening flow is also
supporting higher bulk values across the southeast plains, with
values of 50-60kt in place. Again, upper ridging will help to
limit precip/storm development, but think the surface trough/dew
point discontinuity will be enough to develop isolated storm
development this afternoon. With these values in place, the
storms that develop will quickly become severe with hail larger
than 2 inches, wind gusts over 60 mph, and a tornado or two the
main hazards. Should see whatever develops end by mid evening.
Some guidance hinting at some additional development later
tonight over the far eastern plains, but think the chances are
higher to the east and have kept pops low later tonight.
Hot and dry weather will be in place on Tuesday, again with
little to no precip expected over the area. Made minimal
adjustments to Tuesday's high temps with the highest
temperatures around 100 over the plains. Getting pretty close to
Heat Advisory values, mainly over El Paso, eastern Fremont, and
Pueblo counties. Have opted to not issue at this time, but will
continue to keep a close eye on it. Did lower dew points on
Tuesday, especially over and west of the I- 25 corridor. This
will support min RH values in the single digits over many
locations. With the highest winds located over the Continental
Divide/central mountains, did go with a Red Flag Warning for
this area to account for this increased fire danger.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 320 AM MDT Mon Aug 4 2025
Tuesday Night-Thursday...Latest models remain in good agreement
of keeping generally modest westerly flow aloft across the
region through the middle of the work week, with the center of a
large upper high remaining quasi-stationary across central New
Mexico, as a few minor short waves translate across the faster
zonal flow across the Northern Tier. This will keep very dry air
(PWATS currently 20-30 percent of normal across the Great Basin
and Desert SW) in place, with an expected slow increase in
available moisture Wednesday and Thursday, leading to the
potential for a few isolated high based afternoon showers and
storms both days, mainly over the higher terrain.
Temperatures above seasonal levels and near records (see
climate section) are expected. NBM temperatures are slightly
cooler than some statistical guidance through out the week, and
will need to monitor the potential need for heat advisories
across portions of the plains. In addition, passing waves
through out the week will bring slight increases in afternoon
winds leading to elevated fire danger, especially along the
Continental Divide and into the the San Luis Valley.
Friday-Monday...Again, latest models are consistent of a
stronger wave translating across the Intermountain West and
Northern Rockies through the day Friday, which sends a cold
front across Eastern Colorado Friday night. This will bring in
cooler temperatures and better available moisture, especially
across eastern Colorado, for good chances of afternoon showers
and storms as well as the potential for severe weather across
the plains on Saturday. This cooler and wetter pattern,
especially for Eastern Colorado, continues into early next week,
with at and below seasonal temperatures and expected daily
chances of showers and storms.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1116 AM MDT Mon Aug 4 2025
VFR conditions and dry weather are expected across the TAF sites
this period. Winds will generally be light and diurnally driven,
however, gusts in the low 20kt range are likely this afternoon.
&&
.CLIMATE...
Issued at 320 AM MDT Mon Aug 4 2025
Records for Aug 5, Aug 6, Aug 7, Aug 8
ALS: 92F (2024), 91F (2023), 90F (1977), 88F (2000)
COS: 93F (1980), 96F (2021), 97F (1980), 96F (1969)
PUB: 102F (2022), 104F (1969), 104F (1995), 104F (1969)
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 8 PM MDT Tuesday for COZ220.
&&
SHORT TERM...RODRIGUEZ
LONG TERM...MW/RODRIGUEZ
AVIATION...RODRIGUEZ
CLIMATE...MWHazardous Weather Outlook National Weather Service Pueblo CO 1125 AM MDT Mon Aug 4 2025 COZ058>089-093>099-051730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1125 AM MDT Mon Aug 4 2025 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight One or two severe thunderstorms are possible this afternoon into early evening, along and east of a Las Animas to Kim line. Thunderstorms in this area will be capable of producing very large hail in excess of 2 inches in diameter, and wind gusts over 60 mph. An isolated tornado is also possible. The main window for severe thunderstorms will be after 2 PM through 8 PM. Spotty, elevated fire weather conditions are possible this afternoon along the Continental Divide and across the San Luis Valley. Humidity values will fall to under 15 percent, however, wind gusts will generally remain less than 25 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Unseasonably warm and near record temperatures are expected across the area through the end of the work week. This will keep elevated fire weather conditions across the higher terrain along the Continental Divide and into the San Luis Valley through the week, with only a few isolated high based showers and storms possible Wednesday through Friday, as available moisture slow increases across the area once again. A cold front looks to move across Eastern Colorado late Friday night, which will bring cooler temperatures a better chances of daily showers and thunderstorms for the weekend and into early next week, especially across the southeast mountains and plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. RODRIGUEZ
Special Weather Statement
National Weather Service Pueblo CO
350 PM MDT Mon Aug 4 2025
COZ097-042215-
Las Animas Vicinity/Bent County CO-
350 PM MDT Mon Aug 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BENT COUNTY THROUGH
415 PM MDT...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm over
John Martin Reservoir, or 23 miles west of Lamar, moving north at 15
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hasty, John Martin Reservoir, Fort Lyon, and Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near John Martin Reservoir get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3801 10292 3799 10315 3826 10322 3826 10283
TIME...MOT...LOC 2149Z 173DEG 12KT 3808 10305
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
EPSpecial Weather Statement
National Weather Service Pueblo CO
412 PM MDT Mon Aug 4 2025
COZ095>098-042245-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
412 PM MDT Mon Aug 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES THROUGH 445 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hasty, or 15 miles west of Lamar, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wiley, Hasty, McClave, Neegronda Reservoir, John Martin Reservoir,
and Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near John Martin Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3799 10286 3811 10303 3837 10283 3820 10257
TIME...MOT...LOC 2211Z 221DEG 13KT 3809 10291
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
EPThe Pueblo radar (KPUX), 122 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
8 hail. Local standard time, as filed.
Hail measured to 1.25 inches fell in eastern Bent County.
Hail measured to 1.5 inches fell in eastern Bent County.
Hail measured to 1.5 inches fell in eastern Las Animas County.
Hail measured to 2 inches fell in central Bent County.
Hail measured to 3.25 inches fell in eastern Las Animas County.
Hail measured to 3 inches fell in eastern Las Animas County.
Hail measured to 2 inches fell in eastern Las Animas County.
Hail measured to 3 inches fell in eastern Las Animas County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292265, 1292266, 1292267, 1292268, 1292264, 1292269, 1292270, 1292271.